Medications.  If you have a mental illness, it’s very likely that you’ve taken a psychotropic medication or three or four (for example an antidepressant).

I have taken meds for my mental illnesses for 27 years and experienced success, failure, and side effects.

I have taken my night meds in the morning by mistake and then had to sleep all day.  I have forgotten to put a pill in my pillbox and gone without it for a week.

Before I realized that you couldn’t just stop taking a med, I went through withdrawal which feels like having the flu and a nervous breakdown.  Withdrawal is nothing to mess with.  Make sure you ask your doctor whether you need to taper a med or if it’s ok to just stop taking it.

Back in 2005, I tried a medication that did not agree with me at all.  I had double vision, couldn’t remember where I was and couldn’t get my thoughts straight. My mom had to come stay the day with me because I was completely helpless.

In 2013, I had to check into Mayo’s Mood Disorders Clinic in Minnesota.  My tongue was moving of its own volition.  It felt like I had a hair in my mouth that I couldn’t get out.  Turns out, I was toxic (I had too much Lithium in my system).  The staff lowered the dose and my weird tongue aerobics went away.

On several occasions, I’ve gotten akathesia (uncontrollable movements) from a med.  It feels like something is crawling under your skin.  Thankfully, there is a med I use to stop akathesia.

I took a med that dried my mouth and throat out so much that I had to use Biotene (TM) for several months.  This side effect really sucked because it was difficult to talk with a dry mouth.  Sometimes all that would come out were clicks.  Not to mentioning that it was a little embarrassing to take my little Biotene spray bottle out of my purse and spray desperately trying to re-moisten my mouth.

It’s also difficult to remember to take pills at times other than morning or night.  I have had to set an alarm on my phone to remember to take my noon pills.  At noon, “Fireball” by Pitbull announces that its time to take a Klonopin.

I’ve had Serotonin Syndrome because I had too much serotonin in my system.  This required coming off of some meds.

One side effect that almost everyone experiences is sleepiness.  Especially if you’re taking an atypical anti-psychotic or benzodiazepine.  However, you can try taking a stimulant (like Adderall or Vyvanse) to keep you chugging during the day.  Without a stimulant, I find that I have to take a nap every day which is really inconvenient.

It is very important to contact your doctor if you’re experiencing side effects.

Sometimes, the most frustrating things about meds are trying to get refills on time.  I’ve experienced the hospital pharmacy being out of a med and it taking an extra day to fill.  Since I take 13 medications, I am always out of at least one.  My husband works at the hospital and that’s where I get my scripts filled.  The pharmacy staff know him quite well.

Another frustrating aspect of meds is trying to get Prior Authorization to get them filled.  Some meds are so expensive that your pharmacy has to get permission from your insurance company to fill them.

Unfortunately, side effects are part of life when you’re taking medications.  But there are things you can do to minimize the effects.  Talk to your doctor about ways to decrease medication side effects.

What medication mix-ups have you experienced?  How did you handle it?

To keep getting blog posts from Mentally Interesting in your inbox, please fill out the form below.

Leave a Reply

Your email address will not be published. Required fields are marked *